L. A. PAPE, M.D.; C. I. HAFFAJEE, M.B.; J. E. MARKIS, M.D.; I. S. OCKENE, M.D.; J. A. PARASKOS, M.D.; J. E. DALEN, M.D.; J. S. ALPERT, M.D.
The flow-directed balloon-tipped catheter is extensively used in intensive care units, catheterization laboratories, operating rooms, and emergency wards. Major complications associated with its use have not been frequently reported. In a recent 2-year period in four hospitals, we identified five cases of fatal pulmonary hemorrhage resulting from balloon-tipped catheters. We review here four additional cases previously cited in the literature and discuss possible mechanisms and predisposing factors associated with this complication and guidelines for safe use of these catheters. Pulmonary artery rupture is probably commoner than previously reported.
L. A. PAPE, C. I. HAFFAJEE, J. E. MARKIS, I. S. OCKENE, J. A. PARASKOS, J. E. DALEN, et al. Fatal Pulmonary Hemorrhage After Use of the Flow-Directed Balloon-Tipped Catheter. Ann Intern Med. 1979;90:344–347. doi: 10.7326/0003-4819-90-3-344
Download citation file:
Published: Ann Intern Med. 1979;90(3):344-347.
Cardiology, Hospital Medicine, Pulmonary/Critical Care.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use